CTV News Calgary Latest Videos
Increase in fentanyl fatalities prompts warning from police
Published Thursday, August 13, 2015 6:09AM MDT
Last Updated Monday, August 17, 2015 1:11PM MDT
Fentanyl is to blame for 145 deaths in the province over the last six months and police and health officials are warning the public about the dangers the drug.
Police and health officials in Alberta held a joint news conference on Thursday to raise awareness about the availability and dangers of fentanyl and to talk about a recent investigation into its importation from China.
The powerful opioid has been linked to a spike in deaths across Canada and officials say there’s more out there and it’s becoming more accessible.
“One of the reasons is our close proximity to British Columbia where a lot of the powdered fentanyl is coming in. I think we’d be naïve to think that there are not clandestine labs in British Columbia and Alberta that are manufacturing powdered fentanyl into tablets and these tablets are killing people,” said S/Sgt. Martin Schiavetta of the CPS Drug Unit.
The Canadian Centre on Substance Abuse released a bulletin saying fentanyl was involved in the deaths of at least 655 people across Canada between 2009 and 2014.
Fentanyl was detected and implicated in 145 deaths in Alberta from January 1 to June 30, 2015 and 45 of those were in the Calgary area.
About 120 deaths were associated with the drug in the province in 2014 and police say they are concerned about the increase in fatalities.
“The increase in demand and resulting increase in availability of this toxic drug within our community is greatly concerning,” said S/Sgt. Schiavetta. “We are now seeing this extremely harmful drug being used in combination with other drugs, such as heroin, caffeine and xylazine.”
Calgary police recently charged a man for the importation of the drug after a Border Services Agency officer in Vancouver intercepted a package from China on Tuesday, July 14.
The parcel was destined for a Calgary address and marked “muffler’.
When the CBSA officer examined it she uncovered a white powder that was suspected to be fentanyl. A sample of it was sent to the CBSA lab which confirmed its indentity.
RCMP and Calgary police launched an investigation and executed a search warrant on a home in the 2400 block of 14 Street SW on July 22.
Police seized 122 grams of fentanyl with an estimated street value of $348,000.
Kasimir Tyabji, 27, of Calgary, is charged with one count of importing a controlled substance and remains in police custody.
Tyabji is scheduled to next appear in court on August 17, 2015.
Police say this recent seizure is just one of many made this year and that they have dealt with 34 incidents involving fentanyl seizures so far, compared to 12 in all of 2014.
“When the police, for example, or medical professionals are going out and telling parents that their loved one has passed away as a result of a drug-induced death, it has major, major impacts on families, on loved ones, on our healthcare system,” said Schiavetta. “One of the problems for law enforcement and CBSA is that it’s fairly accessible on the Internet to purchase fentanyl.”
Schiavetta says in his job he is notified on a daily basis about a drug-induced overdose in the city and in many cases it involves fentanyl.
Alberta Health Services is working to increase awareness and reduce overdoses and fatalities from fentanyl and is now taking part in the new provincial Take Home Naloxone program.
“Usually with Naloxone the drug will take effect in one to four minutes. The drug itself, Naloxone, will reverse the overdose for 30 to 60 minutes. The issue is that many opiates have a longer half-life than that, that is that they last longer in the body, and so the person’s overdose, once the Naloxone wears off, can reoccur and so that’s why it’s important for responders to call 911 and seek medical attention immediately,” said Dr. Nicholas Etches.
AHS in Calgary started giving the Naloxone Kits to opioid users in the Calgary area on July 7 and each kit contains two dosages.
Officials say 15 kits have been handed out and one has already been used to save a life.
If you are using drugs, or are with someone who has used drugs, and you or they have any of these symptoms, call 911:
- Breathing is slow or not breathing at all
- Nails and/or lips are blue
- Choking or throwing up
- Making gurgling sounds
- Skin is cold and clammy
People can also contact the AHS Addiction & Mental Health 24 Hour Helpline at 1-866-332-2322.